Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 249, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2004, 7:48 PM CDT for Howell County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 7:48 PM CDT (00:48 UTC)
- Expired
- Jul 8, 2004, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Howell County, MO
The radar
The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 090048 SVRSGF MOC091-090130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 747 PM CDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWELL COUNTY IN SOUTH CENTRAL MISSOURI. * UNTIL 830 PM CDT. * AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF BAKERSFIELD...OR 12 MILES SOUTHWEST OF WEST PLAINS... AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTHEAST OF WEST PLAINS BY 820 PM CDT. THE TOWNS OF MOODY AND SOUTH FORK ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3661 9211 3647 9200 3654 9172 3688 9173 $$ DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:26 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 8, 3:26 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 326 PM CDT THU JUL 8 2004 .DISCUSSION (MESOSCALE UPDATE)... LATEST KSGF 88D IMAGERY INDICATES THAT CONVECTIVE GUST FRONT HAS SURGED WELL OUT AHEAD OF SQUALL LINE AND STORM CLUSTERS PRESENTLY OVER WESTERN MISSOURI. SMALL HAIL WILL LIKELY ACCOMPANY THE LEAD LINE CELLS...HOWEVER THE SEVERE THREAT HAS DIMINISHED CONSIDERABLY WITH BOUNDARY LAYER AIRMASS NOT BEING INGESTED INTO ELEVATED CONVECTION. ADDITIONALLY...NUMEROUS REPORTS OF FUNNELS...LOW HANGING CLOUDS... WALL CLOUDS AND THE LIKE HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE. HORIZONTAL ROTATION...IN THE FORM OF A SHELF CLOUD...MAY ACCOMPANY THE LINE OF STORMS CURRENTLY EXTENDING FROM SOUTHERN DADE COUNTY...SOUTHWEST TOWARD NEWTON AND MCDONALD COUNTIES. THE ENVIRONMENT IN PLACE IS NOT CONDUCIVE TO TORNADOES...AND PERSONS ARE LIKELY SEEING SHELF CLOUDS AND/OR SCUD ASSOCIATED WITH THE DEEP TROPICAL AIRMASS IN PLACE. THIS CONVECTION IS EXPECTED TO REMAIN ELEVATED AND REMOVED FROM BOUNDARY LAYER AIRMASS. UNLESS NEW CONVECTION CAN DEVELOP AHEAD OF SURGING GUST FRONT...DO NOT ANTICIPATING ISSUING ADDITIONAL WARNINGS AT THIS TIME...AND WILL HANDLE SMALL HAIL THREAT WITH NOWCASTS. BOOKBINDER && .PREVIOUS PUBLIC DISCUSSION... WILL KEEP DISCUSSION BRIEF AS STRONG TO SEVERE THUNDERSTORMS ARE ONGOING THIS AFTERNOON...AS OUTFLOW FROM EAST KANSAS SPREADS EASTWARD INTO THE VERY UNSTABLE AIRMASS OVER OUR FORECAST AREA. 18Z SOUNDING FROM KSGF SHOWED CAPES OVER 4000 J/KG...LIS OF -9 AND MAX VERTICAL VELOCITIES NEAR 80 M/S. HAVE BEEN RECEIVING A FEW REPORTS OF HAIL UP TO NICKEL SIZE AND ALSO RECEIVED REPORT OF WIND GUSTS AROUND 50 MPH AT THE JOPLIN ASOS. EXPECT STORMS TO CONTINUE ON EASTWARD TRACK INTO THE REST OF SOUTHWEST MO THROUGH THE AFTERNOON INTO EARLY EVENING WITH SOME ISOLATED STORMS POSSIBLE AHEAD OF MAIN COMPLEX OVER SOUTH CENTRAL MO. LATER TONIGHT THINK FOCUS FOR STORMS WILL SHIFT NORTHWARD ALONG WARM FRONT ACROSS CENTRAL AND NORTHERN MO AS LOW LEVEL JET KICKS IN. WILL SHIFT HIGHEST POPS OVER OUR NORTHERN ZONES AFTER 06Z. FOR FRIDAY INTO THE WEEKEND...RAIN CHANCES WILL DIMINISH SOMEWHAT AS UPPER RIDGE BUILDS OVER THE REGION AND WARM FRONT CONTINUES TO MOVE NORTHWARD AWAY FROM OUR AREA. WILL NEED TO MONITOR AFTERNOON HEAT INDEX VALUES ESPECIALLY NEAR KANSAS BORDER...WITH TEMPS IN THE LOWER TO MID 90S AND DEWPOINTS IN THE LOWER 70S. WILL CARRY SOME ISOLATED AFTERNOON POPS IN THE GRIDS BUT EXPECT MOST AREAS TO REMAIN DRY. BUMPED UP RAIN CHANCES FOR WEDNESDAY/THURSDAY AS UPPER RIDGE RETROGRADES WESTWARD AND NORTHWEST FLOW SETS UP OVER THE REGION. && .AVIATION... LINE OF STORMS EXTENDING FROM GREENVILLE TO JOPLIN WILL CONTINUE TO MOVE EAST SOUTHEAST FOR THE NEXT SEVERAL HOURS. WILL CONTINUE PREDOMINANT THUNDER AT JOPLIN FOR THE NEXT FEW HOURS WITH ADDITIONAL STORMS DEVELOPING BEHIND MAIN LINE...HAVE TEMPO THUNDER AT KSGF WITHIN THE HOUR. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. TERRY
Hazardous weather outlook, Jul 8, 1:00 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 8 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND ISOLATED DOWNBURST WINDS IN EXCESS OF 60 MPH. AREAS AFFECTED AND TIMING: THUNDERSTORM CHANCES THIS AFTERNOON WILL BE GREATEST ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...ESPECIALLY WEST OF A NEVADA TO WEST PLAINS LINE. DISCUSSION: ABUNDANT SUNSHINE WAS OCCURRING ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON...WHILE SOUTHERLY WINDS OF 10 TO 20 MPH WERE SPREADING A DEEP TROPICAL AIRMASS BACK INTO THE REGION. THIS WILL ALLOW THE AIRMASS OVER MUCH OF THE OZARKS AND SOUTHEAST KANSAS TO BECOME VERY UNSTABLE. A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL DRIFT SLOWLY SOUTHEAST INTO FAR WESTERN PORTIONS OF THE OUTLOOK AREA EARLY THIS AFTERNOON...WITH NEW THUNDERSTORM DEVELOP ALSO POSSIBLE OVER SOUTHWEST MISSOURI. WEAK VERTICAL WIND SHEAR WILL PREVENT ORGANIZED SEVERE WEATHER FROM OCCURRING...HOWEVER THE EXTREME INSTABILITY EXPECTED WILL ALLOW A FEW STORMS TO PRODUCE LARGE HAIL AND ISOLATED DAMAGING DOWNBURSTS GIVEN THE AMOUNT OF MOISTURE PRESENT. DUE TO SLOW STORM MOVEMENT...EXCESSIVE RAINFALL COULD QUICKLY OCCUR...LEADING TO FLASH FLOODING IN LOCALIZED AREAS. THE THREAT FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL LINGER INTO THE OVERNIGHT HOURS AND EARLY FRIDAY MORNING AS THE LAST IN A SERIES OF OVERNIGHT THUNDERSTORM COMPLEXES DEVELOPS OVER NEBRASKA AND MOVES SOUTHEAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANY ONGOING THUNDERSTORMS SHOULD EXIT THE REGION BY MIDDAY FRIDAY...FOLLOWED BY A PERIOD OF VERY WARM AND HUMID WEATHER ACROSS THE OZARKS REGION. ISOLATED BRIEF THUNDERSTORMS MAY BE POSSIBLE EACH DAY JUST ABOUT ANYWHERE...HOWEVER THE GREATER CONCERN INTO WEEKEND AND EARLY NEXT WEEK WILL BE WITH AFTERNOON HEAT INDEX READINGS THAT COULD APPROACH OR EXCEED 100 DEGREES ON SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON...AND POSSIBLE AGAIN LATE TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
In the hours before
Local storm report, Jul 8, 3:31 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL STOTTS CITY 37.10N 93.97W
07/08/2004 0.88 INCH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
JLTSpecial weather statement, Jul 8, 3:51 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 351 PM CDT THU JUL 8 2004 KSZ101-MOZ068-077-078-088-089-093-090000- BARTON-CEDAR-CHEROKEE-DADE-HICKORY-JASPER-NEWTON- INCLUDING THE CITIES OF...JOPLIN...NEOSHO AND STOCKTON. 351 PM CDT THU JUL 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 591 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...CEDAR...DADE...HICKORY...JASPER AND NEWTON. IN KANSAS: CHEROKEE. MOZ079-090-094-095-101>103-090000- BARRY-CHRISTIAN-GREENE-LAWRENCE-MCDONALD-POLK-STONE- INCLUDING THE CITIES OF...BOLIVAR...MONETT...MOUNT VERNON... OZARK AND SPRINGFIELD. 351 PM CDT THU JUL 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 591 REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...GREENE...LAWRENCE...MCDONALD...POLK AND STONE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... MONETT...MOUNT VERNON...OZARK AND SPRINGFIELD. BOOKBINDER
Local storm report, Jul 8, 4:19 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL LIBERAL 37.57N 94.53W
07/08/2004 0.88 INCH BARTON MO LAW ENFORCEMENT
0252 PM HAIL HUMANSVILLE 37.80N 93.58W
07/08/2004 0.75 INCH POLK MO LAW ENFORCEMENT
0255 PM TSTM WND DMG 2 N RACINE 36.93N 94.53W
07/08/2004 NEWTON MO LAW ENFORCEMENT
TREE DOWN.
0323 PM HAIL STOTTS CITY 37.10N 93.97W
07/08/2004 0.88 INCH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
JLTLocal storm report, Jul 8, 5:09 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 S BRANSON 36.58N 93.22W
07/08/2004 0.75 INCH TANEY MO AMATEUR RADIO
REPORTED BY AMATEUR RADIO.
SRLocal storm report, Jul 8, 5:32 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM LIGHTNING LOCKWOOD 37.38N 93.97W
07/08/2004 DADE MO PUBLIC
*** 1 INJ *** PERSON INJURED BY LIGHTNING STRIKE.
CONDTION UNKNOWN. TRANSPORTED TO HOSPITAL. TIME
APPROXIMATE.Special weather statement, Jul 8, 6:02 PM CDT, 1 hour 46 minutes before
MOZ079-090-094-095-101>103-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 602 PM CDT THU JUL 8 2004 MOZ079-090-094-095-101>103-082356- BARRY-CHRISTIAN-GREENE-LAWRENCE-MCDONALD-POLK-STONE- INCLUDING THE CITIES OF...BOLIVAR...MONETT...MOUNT VERNON... OZARK AND SPRINGFIELD. 602 PM CDT THU JUL 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 591 WHICH WAS IN EFFECT UNTIL 7 PM CDT...HAS BEEN CANCELLED FOR THE REMAINING COUNTIES OF SOUTHERN MISSOURI. JLT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:35 PM CDT | Flash Flood Warning | SGF | Howell | 6 hr |
| Jul 9, 9:29 AM CDT | Flash Flood Warning | SGF | Benton | 6 hr |
| Jul 9, 9:48 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 42 min |
| Jul 9, 10:40 AM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| Jul 9, 12:09 PM CDT | Flash Flood Warning | SGF | Barry, McDonald | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.